Hail, Elkhart
- When
- August 23, 11:04 PM EST to 11:05 PM EST
- Where
- Elkhart County, Millersburg
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 41.520, -85.700
A strong cold front moved across the region. Ahead of the front, temperatures were in the lower 90s with surface dewpoints well into the 70s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
A strong cold front moved across the region. Ahead of the front, temperatures were in the lower 90s with surface dewpoints well into the 70s. 30 to 40 knots of shear were also in place for the storm to work with. A strong elevated mixed layer was in place, limiting the potential for more explosive storm development. Reports of hail and damaging winds were received, but were sporadic.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 23, 7:16 PM EST, 3 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 816 PM EDT TUE AUG 23 2011 .UPDATE... LOWERED POPS CONSIDERABLY ACROSS WRN PORTION OF CWA THIS EVE. SCT SHOWERS/TSTMS OVER NORTH CENTRAL INDIANA AND SWRN MI APPEAR TO BE LOCATED ALONG LOW LEVEL THETA-E ADVECTION SURGE AND LEAD MID LEVEL SHRTWV MOVG THROUGH THE AREA. BEHIND THIS CONVECTION EXPECT A BREAK UNTIL FORCING ASSOCIATED WITH SHRTWV MOVG THROUGH WI ARRIVES IN OUR AREA LATER TONIGHT. BETTER INSTABILITY SHOULD BE IN PLACE BY THAT TIME SUGGESTING GOOD POTENTIAL FOR CURRENT STORMS TO OUR NW TO PERSIST, SO LEFT LIKELY POPS IN LATE TONIGHT. && .PREV DISCUSSION... /ISSUED 702 PM EDT TUE AUG 23 2011/ AVIATION... SCATTERED THUNDERSTORMS WHICH DEVELOPED BEHIND DECAYING MCS THIS AFTN WERE MOVG ACROSS NW INDIANA THIS EVE. THESE STORMS WILL ALSO LIKELY OUTRUN THEIR MOISTURE/INSTABILITY SOURCE AS THEY MOVE SE ACROSS NRN INDIANA THIS EVE SO A DISSIPATING TREND EXPECTED. UPSTREAM TSTMS OVER CENTRAL WI EXPECTED TO CONT MOVG SE AND REACH NRN INDIANA OVERNIGHT AS SWLY FLOW ACROSS THE AREA GETS RE- ESTABLISHED ALLOWING FOR DESTABILIZATION. CDFNT MOVG INTO THE NRN PLAINS THIS EVE IS EXPECTED TO MOVE RAPIDLY SE ACROSS NRN INDIANA WED AFTN/EVE WITH SCT TSTMS POSSIBLY ACCOMPANYING THE FRONT. PREV DISCUSSION... /ISSUED 344 PM EDT TUE AUG 23 2011/ SHORT TERM... DECAYING CONVECTIVE SYSTEM MOVING ACROSS FORECAST AREA THIS AFTERNOON. SHOWERS AND ISOLATED THUNDER WILL MOVE THROUGH MUCH OF AREA THIS AFTERNOON BEFORE FINALLY DIMINISHING AND MOVING OUT OF THE AREA EARLY THIS EVENING. WILL ACCOUNT FOR THIS WITH CATEGORICAL TO SCATTERED WORDING INTO EARLY EVENING. BRIEF LULL EXPECTED WITH PARTIAL CLEARING BEFORE VIGOROUS SHORT WAVE SEEN IN WATER VAPOR OVER WESTERN GREAT LAKES DROPS INTO THE AREA OVERNIGHT. SEASONABLY STRONG LOW LEVEL JET OF 30 TO 40 KNOTS BEING PROGGED BY MODELS AND PROFILER DATA THIS AFTERNOON SHOWING STRONG 25 TO 35 KNOTS ONGOING. THIS LLJ WILL BE FOCUSED OVER WARM FRONT TO OUR WEST AND THESE FACTORS SHOULD COMBINE WITH INCREASING THETA E TO DEVELOP ANOTHER CONVECTIVE COMPLEX. ALREADY SEEING SIGNS OF THIS AS CONVECTION BREAKING OUT ALONG BOUNDARY IN NE AND WESTERN IA AND AHEAD OF SHORT WAVE OVER NORTHERN WI. EXPECT THESE AREAS TO POSSIBLY CONGEAL INTO MCS AND THICKNESS PROGS INDICATE TRACK OVER OUR AREA. MODELS STILL DIVERGENT ON TRACK WITH NAM12 KEEPING THESE AREAS SEPARATE AND SPLITTING THE FORECAST AREA. WILL MAINTAIN FORECAST CONTINUITY WITH GFS SOLUTION...WHICH HANDLED TODAY/S CONVECTION BEST AND CONTINUE WITH LIKELY POPS OVERNIGHT. SUBSIDENCE BEHIND OVERNIGHT MCS SHOULD ALLOW FOR LULL IN ACTIVITY WEDNESDAY MORNING BUT TIMING ISSUES ON DEPARTURE OF SYSTEM FROM AREA WARRANT KEEPING LOW CHANCE POPS IN FORECAST DURING THE MORNING. COLD FRONT WILL APPROACH IN AFTERNOON AND BREAKS IN CLOUD COVER WITH MIXING SHOULD HELP TEMPS WARM DRAMATICALLY. KEPT TEMPS A LITTLE CONSERVATIVE WITH CLOUD COVER ISSUES AND BUST POTENTIAL IF DENSE CLOUD COVER HANGS AROUND THROUGH THE DAY. INCREASED LOW LEVEL MOISTURE WILL MAKE IT FEEL MUGGY AND WARM COMPARED TO RECENT FEW DAYS. MUCAPES WILL BE IN THE 4-5K J/KG RANGE IF MAX TEMPS IN UPPER 80S AND LOWER 90S INDEED REACHED WITH DEW POINTS IN UPPER 60S AND EVEN POOLED INTO LOWER 70S IF DECENT RAINFALL OCCURS OVERNIGHT. THUS SEVERE WEATHER POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS PRIMARY CONCERNS. THIS WILL BE COINCIDENT WITH STORM INITIATION ALONG OR JUST AHEAD OF COLD FRONT WITH ANOTHER SHORT WAVE DROPPING INTO THE AREA. TIMING OF THIS WAVE WITH COLD FRONT AND ITS LOCATION IN AFTERNOON WILL DICTATE LOCATION OF STORM INITIATION OF WHICH MODELS STILL VARY. KEPT HIGH CHANCE POPS IN AFTERNOON WITH LIKELY IN THE EVENING...ESPECIALLY CENTRAL AND SOUTHEAST. LONG TERM... THURSDAY THROUGH TUESDAY... QUIET WEATHER PATTERN WITH SEASONABLE TEMPERATURES CAN BE EXPECTED FOR MUCH IF NOT ALL OF THE EXTENDED PERIOD. BEGINNING WITH THURSDAY WHERE COLD FRONT WILL HAVE PUSHED THROUGH THE AREA DOWN TOWARD OHIO RIVER VALLEY AND UPPER TROUGH AXIS SHIFTING EAST OF THE REGION. SFC HIGH PRESSURE WILL THEN BUILD INTO THE REGION. ANOTHER WEAK COLD FRONT TO MOVE THROUGH ON SATURDAY BUT WITH IRENE SPINNING SOMEWHERE NEAR THE SE US COAST EXPECT GULF TO BE CUT OFF AND THIS BOUNDARY TO BE LACKING IN MOISTURE. WEAK SURFACE HIGH PRESSURE WILL AGAIN BUILD IN BEHIND THIS FRONT AS TROPICAL SYSTEM EXPECTED TO WORK ITS WAY UP ALONG THE EAST COAST...HOW THIS IS ABSORBED INTO THE LONGWAVE PATTERN WILL GO A LONG WAY IN DETERMINING NEXT CHANCE FOR PRECIP HERE. CURRENT TRENDS FROM THE MEDIUM RANGE MODELS SUGGEST UPPER TROUGH ESTABLISHING ITSELF OVER THE GREAT LAKES REGION TOWARD THE END OF THE PERIOD...BUT STILL FAVOR LEAVING FORECAST DRY...GIVEN THAT MEAN ENSEMBLE GUIDANCE STILL AOB CLIMO FOR POPS AND ALSO TO SEE IF THIS SOLN IS ABLE TO GAIN SOME ADDL RUN TO RUN CONSISTENCY. AS PREVIOUSLY MENTIONED...TEMPERATURES WILL BE SEASONABLE THROUGH THE PERIOD WITH HIGHS RANGING FROM U70S-L80S AND LOWS U50S-L60S.&& && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...SMALL CRAFT ADVISORY UNTIL 7 PM EDT WEDNESDAY FOR LMZ043-046. && SHORT TERM...LASHLEY LONG TERM...LOGSDON AVIATION...JT UPDATE...JT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 1019 PM EDT TUE AUG 23 2011 INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-250230- ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI- MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI- WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI- ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY- PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART... GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER... AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE... PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE... COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO... BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER... HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION... HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 1019 PM EDT TUE AUG 23 2011 /919 PM CDT TUE AUG 23 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY TONIGHT...MAINLY OVER NORTHEAST PORTIONS OF THE AREA. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE WITH LARGE HAIL AND DAMAGING WIND GUSTS AS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY WITH THE GREATEST CHANCES IN THE LATE AFTERNOON AND EVENING HOURS. SOME OF THE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS IN THE AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AFTERNOON AND EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX INZ003-LMZ043-046-MIZ077-250230- LA PORTE-NEW BUFFALO MI TO ST JOSEPH MI- MICHIGAN CITY IN TO NEW BUFFALO MI-BERRIEN- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN 1019 PM EDT TUE AUG 23 2011 /919 PM CDT TUE AUG 23 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA... SOUTHWEST LOWER MICHIGAN AND THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY TONIGHT. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE WITH LARGE HAIL AND DAMAGING WIND GUSTS AS THE MAIN THREATS. THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE LAKE MICHIGAN SHORELINE TONIGHT AND A SMALL CRAFT ADVISORY IS IN EFFECT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY WITH THE GREATEST CHANCES IN THE LATE AFTERNOON AND EVENING HOURS. SOME OF THE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS IN THE AFTERNOON AND EVENING. THERE IS A HIGH RISK OF RIP CURRENTS ALONG THE LAKE MICHIGAN SHORELINE WEDNESDAY THROUGH THURSDAY AND CONDITIONS ARE ALSO EXPECTED TO BE HAZARDOUS FOR SMALL CRAFT THROUGH THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AFTERNOON AND EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 536 PM CDT TUE AUG 23 2011 INZ003-004-012-014-232300- LA PORTE IN-MARSHALL IN-ST. JOSEPH IN-STARKE IN- 536 PM CDT TUE AUG 23 2011 ...THUNDERSTORMS MOVING TOWARD NORTHWESTERN MARSHALL AND EXTREME SOUTHWESTERN ST. JOSEPH COUNTIES IN NORTH CENTRAL INDIANA...AND SOUTHERN LA PORTE AND NORTHEASTERN STARKE COUNTIES IN NORTHWEST INDIANA... AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR KINGSFORD HEIGHTS...OR 8 MILES SOUTHEAST OF WESTVILLE...MOVING SOUTHEAST AT 40 MPH. PEA SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM. LOCATIONS IN THE PATH OF THIS STORM INCLUDE... HAMLET AND WALKERTON... KOONTZ LAKE... DONALDSON... AND BURR OAK... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4143 8628 4123 8640 4142 8686 4158 8675 TIME...MOT...LOC 2234Z 296DEG 36KT 4145 8668
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 1045 PM EDT TUE AUG 23 2011 MIZ077-078-240315- BERRIEN MI-CASS MI- 1045 PM EDT TUE AUG 23 2011 ...STRONG THUNDERSTORMS MOVING TOWARD CASS AND SOUTHEASTERN BERRIEN COUNTIES IN SOUTHWEST MICHIGAN... AT 1036 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR BUCHANAN...MOVING EAST AT 40 MPH. UP TO DIME SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM. LOCATIONS IN THE PATH OF THIS STORM INCLUDE... EDWARDSBURG... CASSOPOLIS... BARRON LAKE...POKAGON AND SUMNERVILLE... DAILEY... EAGLE LAKE AND LA GRANGE... DIAMOND LAKE...CALVIN CENTER AND JUNO LAKE... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4202 8583 4179 8579 4177 8640 4189 8644 TIME...MOT...LOC 0245Z 260DEG 35KT 4184 8623
The Northern Indiana radar (KIWX), 18 km away, was scanning. The volume nearest the first event began at 04:02 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
A report of quarter size hail was received from the public near Snider High School.
Local media reported trees were blown down in the Indian Village neighborhood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338924, 338925, 338926, 338927, 338928.